The Simcoe Muskoka District Health Unit warns anyone using street drugs to be extremely cautious about their supplies, as hospital emergency department visits due to suspected overdoses have risen above recent levels.
From June 17 to 26, hospitals in Simcoe and Muskoka saw 44 suspected drug overdoses. That works out to about twice the recent daily average in the region. Most involve women between the ages of 15 and 44.
The majority of cases involve visits to Royal Victoria Regional Health Centre and Orillia Soldiers’ Memorial Hospital, which saw 21 and 10 cases respectively. However, there have been overdose visits to other hospitals in Simcoe and Muskoka as well.
The source of the overdoses is not known at this time. However, unintentional overdose can be the result of street drugs being mixed with synthetic opioids such as fentanyl, a powerful opioid that can cause people to stop breathing with only a small dose. It is known that bootleg fentanyl is being mixed into many illegally sold street drugs including counterfeit prescription pills in Simcoe and Muskoka as well as other regions of Ontario.
People who are using any substances recreationally need to take extra care and carry naloxone in the event of an opioid overdose.
“Anyone using drugs recreationally should ensure they have someone with them when using,” said Dr. Lisa Simon, associate medical officer of health. “We recommend people use one drug at a time, use small quantities to start with and have a plan in place to respond to an overdose.”
The health unit monitors opioid overdoses through a local surveillance system and issues alerts when significant increases occur.
Anyone who encounters a person who appears to be in an overdose should immediately call 911 as this is a life-threatening situation.
Take-home Naloxone kits and training are available free of charge and without a prescription for people at risk of overdose and their family and friends. Get Naloxone from the Simcoe Muskoka District Health Unit by calling 705-721-7520, or visit a participating pharmacy.